North Dakota, 2004

Cold in North Dakota, January 4 to 5, 2004

January 4 to 5, 2004 · NWS BIS · 36 events in 36 counties and zones

A strong arctic high pressure system over British Columbia Canada moved southeast into the northern plains Sunday, the 4th ofJanuary and brought extremely cold temperatures and gusty winds to western and central North Dakota. Temperatures reached 20 to 30 below zero Sunday night and remained between 10 and 20 below zero on Monday.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong arctic high pressure system over British Columbia Canada moved southeast into the northern plains Sunday, the 4th ofJanuary and brought extremely cold temperatures and gusty winds to western and central North Dakota. Temperatures reached 20 to 30 below zero Sunday night and remained between 10 and 20 below zero on Monday. West winds of 10 to 25 mph combined with the subzero temperatures created wind chills ranging from 45 to 58 below zero over western and central North Dakota. The winds also created low visibilties in blowing snow in many areas of the region. Some roads were closed due to the blowing and drifting snow over parts of northern North Dakota. The frigid temperatures lead to power outages and water line breaks in several areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 4, 2:15 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jan 4, 2:15 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
215 PM CST SUN JAN 4 2004

.SHORT RANGE...
WITH WINDS OF 10 TO 20 MPH AND WIND CHILLS AT 40 BELOW OR LOWER
THROUGH 18Z MONDAY...I HAVE DECIDED TO EXTEND THE WIND CHILL WARNING
FOR THE ENTIRE FORECAST AREA THROUGH MONDAY MORNING. TEMPERATURES
WILL STAY COLD THROUGH TUESDAY MORNING...THEN THE MID LEVEL POLAR
VORTEX ABRUPTLY STARTS PULLING EAST...SIGNALING A CHANGE IN THE
CURRENT PATTERN.

.LONG RANGE...
A WARM FRONT WILL MOVE INTO THE STATE ON THURSDAY...THEN BECOME
STATIONARY AND SLOWLY WEAKEN AS AN UPPER LEVEL RIDGE SITS OVER THE
LEE SIDE OF THE ROCKIES.  THIS CONTINUES TO INDICATE A CHANCE OF
SNOW EARLY ON...BUT LESSENING WITH TIME.  BY THE END OF THE WEEKEND
THE GFS INDICATES THAT A LOW PRESSURE SYSTEM WILL MOVE THROUGH THE
CANADIAN PRAIRIE PROVINCES DRAWING WARM AIR OVER THE STATE.  THE GFS
HAS BEEN CONSISTENT WITH THE LOW...BUT HAS DIFFERED ON THE
TRACK...THE CURRENT RUN BEING FURTHER NORTH.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WARNING TONIGHT AND MONDAY MORNING ALL AREAS.

&&

RSL/TSW
Hazardous weather outlook, Jan 4, 5:10 AM CST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
510 AM CST SUN JAN 4 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-051109-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
510 AM CST SUN JAN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL WARNING IS IN EFFECT TONIGHT ACROSS ALL OF WESTERN AND
CENTRAL NORTH DAKOTA. OVERNIGHT LOWS OF 20 TO 30 BELOW ZERO WITH
NORTHWEST WINDS OF 10 TO 20 MPH WILL CREATE DANGEROUS WIND CHILLS OF
40 TO 55 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE BITTER COLD WEATHER WILL CONTINUE MONDAY AND TUESDAY WITH DAYTIME
HIGHS REMAINING BELOW ZERO AND NIGHTTIME LOWS FROM 15 TO 25 BELOW.
WIND CHILLS WILL REMAIN A CONCERN AND OTHER WIND CHILL ADVISORIES OR
WARNINGS MAY BE REQUIRED FOR MONDAY THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VINING

In the hours before

Special weather statement, Jan 4, 12:22 PM CST, 5 hours 38 minutes before
NDZ001-009-017-042015
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1215 PM CST SUN JAN 4 2004

BITTER COLD TEMPERATURES COMBINED WITH WINDS ARE DRIVING WIND CHILL
VALUESD TO LESS THAN -40 DEGREES THROUGHOUT WILLIAMS...DIVIDE AND
MCKENZIE COUNTIES. TEMPERATURES WILL REMAIN NEAR 15 BELOW ZERO TODAY
AND WEST WINDS WILL BE 15 TO 20 MPH...WHICH WILL DROP THE WIND CHILL
INDEX TO LESS THAN -40 DEGREES THROUGHOUT THE DAY.  IF YOU MUST
VENTURE OUTDOORS...WEAR EXTRA LAYERS OF CLOTHING AND COVER ALL
EXPOSED SKIN AND WEAR A HAT AS THE DANGER OF FROSTBITE IS HIGH.

KROLAK
Special weather statement, Jan 4, 12:25 PM CST, 5 hours 35 minutes before
NDZ001-009-017-042015
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1215 PM CST SUN JAN 4 2004

BITTER COLD TEMPERATURES COMBINED WITH WINDS ARE DRIVING WIND CHILL
VALUESD TO LESS THAN 40 DEGREES BELOW ZERO THROUGHOUT WILLIAMS...DIVIDE
AND MCKENZIE COUNTIES. TEMPERATURES WILL REMAIN NEAR 15 BELOW ZERO
TODAY AND WEST WINDS WILL BE 15 TO 20 MPH...WHICH WILL DROP THE WIND
CHILL INDEX TO LESS THAN 40 DEGREES BELOW ZERO THROUGHOUT THE DAY.
IF YOU MUST VENTURE OUTDOORS...WEAR EXTRA LAYERS OF CLOTHING AND
COVER ALL EXPOSED SKIN AND WEAR A HAT AS THE DANGER OF FROSTBITE IS
HIGH.

KROLAK
Special weather statement, Jan 4, 3:03 PM CST, 2 hours 57 minutes before
NDZ001-009-017-042305
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
305 PM CST SUN JAN 4 2004

BITTER COLD TEMPERATURES COMBINED WITH WINDS ARE DRIVING WIND CHILL
VALUES TO LESS THAN 40 DEGREES BELOW ZERO THROUGHOUT DIVIDE...WILLIAMS
AND MCKENZIE COUNTIES. TEMPERATURES WILL REMAIN NEAR 15 BELOW ZERO
TODAY AND WEST WINDS WILL BE 15 TO 20 MPH...WHICH WILL DROP THE WIND
CHILL INDEX TO LESS THAN 40 DEGREES BELOW ZERO THROUGHOUT THE DAY.
IF YOU MUST VENTURE OUTDOORS...WEAR EXTRA LAYERS OF CLOTHING AND
COVER ALL EXPOSED SKIN AND WEAR A HAT AS THE DANGER OF FROSTBITE IS
HIGH.

KROLAK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

36 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Mountrail

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
Mountrail forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Cold/Wind Chill, Oliver

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
Oliver forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pierce

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
Pierce forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Cold/Wind Chill, Renville

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
Renville forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Cold/Wind Chill, Rolette

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
Rolette forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sheridan

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
Sheridan forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sioux

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
Sioux forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Cold/Wind Chill, Slope

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
Slope forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Cold/Wind Chill, Stark

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
Stark forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Cold/Wind Chill, Stutsman

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
Stutsman forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Cold/Wind Chill, Ward

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
Ward forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Cold/Wind Chill, Wells

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
Wells forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Cold/Wind Chill, Williams

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
Williams forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Cold/Wind Chill, Adams

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
Adams forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Cold/Wind Chill, Billings

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
Billings forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Cold/Wind Chill, Bottineau

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
Bottineau forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Cold/Wind Chill, Bowman

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
Bowman forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Cold/Wind Chill, Burke

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
Burke forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Cold/Wind Chill, Burleigh

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
Burleigh forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Cold/Wind Chill, Dickey

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
Dickey forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Cold/Wind Chill, Divide

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
Divide forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Cold/Wind Chill, Dunn

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
Dunn forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Cold/Wind Chill, Emmons

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
Emmons forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Cold/Wind Chill, Foster

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
Foster forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Cold/Wind Chill, Golden Valley

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
Golden Valley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Cold/Wind Chill, Grant

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
Grant forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hettinger

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
Hettinger forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Cold/Wind Chill, Kidder

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
Kidder forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Cold/Wind Chill, La Moure

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
La Moure forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Cold/Wind Chill, Logan

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
Logan forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Cold/Wind Chill, McHenry

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
McHenry forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Cold/Wind Chill, McIntosh

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
McIntosh forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Cold/Wind Chill, McKenzie

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
McKenzie forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Cold/Wind Chill, McLean

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
McLean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Cold/Wind Chill, Mercer

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
Mercer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Cold/Wind Chill, Morton

When
January 4, 6:00 PM CST to January 5, 12:00 PM CST
Where
Morton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380948, 5380949, 5380950, 5380951, 5380952, 5380953, 5380954, 5380955, 5380956, 5380957, 5380958, 5380959, 5380960, 5381780, 5381781, 5381782, 5381783, 5381784, 5381785, 5381786, 5381787, 5381788, 5381789, 5381790, 5381791, 5381792, 5381793, 5381794, 5381795, 5381796, 5381797, 5381798, 5381799, 5381800, 5381801, 5381802.